How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TheGermDoctor Your Own Question
TheGermDoctor, Doctor
Category: Medical
Satisfied Customers: 1664
Experience:  17 years as a physician, Board Certified in both Internal Medicine and Infectious Diseases
Type Your Medical Question Here...
TheGermDoctor is online now
A new question is answered every 9 seconds

diagnosed as stongly suspicious for Rocky Mountain spotted fever

This answer was rated:

I have been diagnosed as stongly suspicious for Rocky Mountain spotted fever. Definitely had a tick bite. I am female, 54, in good health otherwise. No chronic meds. I started doxycycline 100 mg q12h within 8 hrs of the initial symptoms- which included fever of 102, nausea, diarrhea, severe muscle pain, headache and fatigue. The rash developed on the third day starting on the legs and arms and has progressed to the trunk. Symptoms are all but gone with the exception of the rash and a little fatigue and slight headache. The rash has progressed from flat red spots to raised red bumps. It is not as severe as many of the pictures I have seen on line. My question: how long should I continue the doxy and how long before the rash disappears?
Thank you for your time.



We usually treat RMSF with doxycycline for 7 days ( or at least 2 days after fevers resolved).


Rash may take a week or two to go away. One thing I cannot know for sure is if the rash you describe is from your infection- or a possible drug allergic reaction- It is not clear if you had the rash before you started the doxycycline- If this is not the case, and the rash only started when you took the medication, and it keeps worsening, I would suggest seeing your doctor again as he may stop or change antibiotics.


Good luck.


Always ask if you need clarification/more information.

If I have answered your question, please click the ACCEPT button so I can get credit for my work.

POSITIVE feedback & a BONUS are warmly appreciated.
Please note that answers are for information only, do not take the place of an IN PERSON assessment by your doctor,
and does not establish a patient-physician relationship.

TheGermDoctor and 5 other Medical Specialists are ready to help you